Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 25, NWS Lake Charles, LA

August 5, 2022Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Aug 5, 2022, 3:07 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 3:07 PM CDT (20:07 UTC)
Expired
Aug 5, 2022, 6:15 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 79 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1518 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WGUS54 KLCH 052007
FFWLCH
TXC245-361-052315-
/O.NEW.KLCH.FF.W.0025.220805T2007Z-220805T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
307 PM CDT Fri Aug 5 2022

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jefferson County in southeastern Texas...
  Southwestern Orange County in southeastern Texas...

* Until 615 PM CDT.

* At 307 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Beaumont, Port Arthur, Nederland, Groves, Port Neches, Central 
  Gardens and Southeast Texas Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3011 9410 3008 9407 3002 9402 3002 9399
      3000 9395 2999 9393 2997 9385 2988 9393
      2997 9427 3010 9411

FLASH FLOOD...RADAR INDICATED

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 10:26 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 5, 10:26 AM CDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1026 AM CDT Fri Aug 5 2022

.DISCUSSION...
Wx map shows high pressure ridge across the Northern Gulf of
Mexico, providing a south to southeast flow across the area.
Radar showing most of the showers and thunderstorms across the
coastal waters this morning, with showers now beginning to pop up
across Southwest Louisiana and Southeast Texas. Expecting the
showers and thunderstorms to pick up in areal coverage later this
afternoon. Made some adjustments to the chances of precipitation
this morning due to the later than expected start, but this
afternoon, will still see about 50-70% across the area. WPC
continues the marginal risk of excessive rainfall for Southeast
Texas and Southwest Louisiana today.

08/DML

&&

.AVIATION...
For the 08/05/2022 1800 UTC TAF package.

Expect scattered to numerous TSRA across SE TX/C and S LA this
afternoon. VCTS at all sites, with TEMPO groups for TSRA and MVFR
visibility/ceilings for BPT/LCH/LFT/ARA through 22z, and 20-24z
for AEX. Southeast winds around 8-10 kts expected this afternoon.

08/DML

&&

.PREV DISCUSSION... /issued 635 AM CDT Fri Aug 5 2022/

DISCUSSION...

For the 08/05/2022 1200 UTC TAF package.

AVIATION...

Very low clouds and patchy fog affecting the KAEX and KLFT
terminals to start off the period. IFR conditions will be possible
at these sites until about 05/14Z. Elsewhere, nocturnal shower
activity is affecting the KBPT terminal, and occasional shower
activity with MVFR/IFR conditions possible with the convection
through about 05/16Z.

A very moist airmass is in place, along with an upper level
weakness. This should allow for a good covering of showers and
storms later this morning into the afternoon, and affect all
terminals. Used radar trends and latest CAMs to try to time
activity at terminals. Away from the convection VFR conditions
will likely occur.

Rua

PREV DISCUSSION... /issued 428 AM CDT Fri Aug 5 2022/

SHORT TERM [Today through Sunday]...

Radar fairly active over the coastal waters this early morning as
an uptick in nocturnal showers can be attributed to a mid level
inverted trough/easterly wave feature located from south central
Louisiana into the northwest Gulf, and highly anomalous
(tropical-like) moisture associated with it.

The inverted trough/easterly wave will move westward across
southwest Louisiana and southeast Texas and adjacent coastal
waters today. Swath of precipitable water values above 2.25
inches, which is well above the 90th percentile level of SPC daily
climo,) will also move westward with this feature while the entire
forecast area will see PWAT values above 2 inches and above the
75th percentile level. So high rain chances can be expected
across the forecast area, especially in the afternoon, the best
chance and coverage will be over southwest Louisiana and southeast
Texas, and may occur at anytime during the day.

With PWAT values above the 90the percentile, mean RH from SFC-50H
over 80 percent, and enough instability with MU CAPE between 1500
and 2000 j/kg, storms with high rainfall rates will be possible
across lower southwest Louisiana and lower southeast Texas. 2 to 3
inch per hour rainfall rates with the stronger storms are not out
of the question. HREF probabilities show 15-20 percent chance of
greater than 3 inches in 1 hour and 25-30 percent chance of
greater than 3 inches in 3 hours for that area. Fortunately
antecedent conditions in this area can take some rainfall.

Still with the locally heavy rainfall possible, WPC has outlined
southeast Texas and southwest Louisiana in a Marginal Risk (level
1 out of 4) Potential for Excessive Rainfall leading to flooding.
At this point, street flooding in urban poor drainage areas looks
like the main hazard. The remainder of the forecast area will
also see some storms with torrential downpours, however just not
organized in nature.

The inverted trough will move off to the west for the weekend.
This will leave behind a deep southeast flow. So there will still
be ample Gulf moisture in place each afternoon, with PWAT ranging
from around the normal mean of 1.8 inches to near the 75th
percentile of 2 inches. So, expect scattered diurnal showers and
thunderstorms, and an active sea breeze each day, with the best
chance and coverage in the afternoon.

Rua

LONG TERM [Monday through Thursday]...

The region will remain embedded within broad upper level weakness
through much of the upcoming week while persistent deep tropical
moisture will continue to allow for scattered to widespread daily
afternoon convection. This activity will keep afternoon highs near
or slightly below climatological normals. As has been seen the last
couple of days, any of these storms will have the potential to
produce locally heavy rainfall that could lead to isolated flash
flooding.

Guidance continues to depict a weak frontal boundary reaching the
gulf coast by late next week with better consistency in timing and
structure. While the front is unlikely to bring anything resembling
colder air into the region, it may have the potential to turn winds
out of the north pulling in somewhat drier low level air by next
weekend. The official forecast will now reflect this in the day 7
timeframe. Guidance is also in surprisingly good agreement on the
long entrenched upper level ridge over the southwestern U.S. sliding
east and becoming centered over northeast Texas. This, combined with
the drier air in the wake of a frontal boundary would significantly
limit daytime convection and, ironically, increase afternoon highs
late in the period although overnight lows could be slightly cooler.
Significant shifts in the forecast at this timeframe are still
likely in the coming days.

Jones

MARINE...

Surface high pressure will remain east of Florida and ridge
across the northern Gulf of Mexico during this forecast period.
Therefore, the light to occasionally moderate onshore flow will
persist through the next several days.

An upper level disturbance moving across the northwest Gulf will
help provide numerous showers and thunderstorms today. Cloud to
water lightning and heavy rainfall greatly reducing visibilities
will be the main hazards with the storms.

This disturbance will move off to the west over the weekend with
more typical summertime convection expected for the coastal waters
over the weekend into early next week. That is a daily chance of
scattered showers and thunderstorms.

Rua

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Aug 5, 4:36 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
436 AM CDT Fri Aug 5 2022

LAZ041-073-074-TXZ201-215-216-261-262-061115-
Calcasieu-West Cameron-East Cameron-Hardin-Jefferson-Orange-
Southern Jasper-Southern Newton-
436 AM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for southwest Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected. Some
locally heavy rainfall may occur due to high rainfall rates between
1 and 3 inches per hour with the stronger storms. A Marginal Risk
(level 1 out of 4) Potential for Excessive Rainfall has been
outlined. If these rainfall amounts occur, flooding of low lying
areas and urban type street flooding will be possible. Also,
occasional to frequent cloud to ground lightning will occur with the
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be a daily chance for thunderstorms during the period.
Besides some locally torrential downpours, occasional cloud to ground
lightning can be expected.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>033-042>045-052>055-TXZ180-259-260-061115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Jefferson Davis-Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia-
St. Mary-Lower St. Martin-Tyler-Northern Jasper-Northern Newton-
436 AM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

There will be a chance for thunderstorms through the afternoon.
Occasional cloud to ground lightning and locally torrential downpours
can be expected with the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be a daily chance for thunderstorms during the period.
Besides some locally torrential downpours, occasional cloud to ground
lightning can be expected.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-061115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
436 AM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms can be expected. Occasional to
frequent cloud to water lightning will be the main hazard. Also,
heavy rainfall will greatly reduce visibility

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms can be expected for the weekend into early
next week. Locally higher winds and seas, torrential rainfall greatly
reducing visibility, and occasional cloud to water lightning will be
the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:54 PM CDTSpecial Weather StatementLCHTyler21 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.